Acetaminophen Use in Young Children
Acetaminophen, such as Tylenol, helps reduce fever and relieve pain. It does not reduce swelling, as do nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen, but it also is less likely to cause stomach upset and other side effects.
Be sure to follow these medicine precautions.
- Follow all instructions on the label. If you give medicine to your baby, follow your doctor's advice about what amount to give. Do not use acetaminophen if your child is allergic to it.
- Talk to your doctor before you give medicine to reduce a fever in a baby who is 3 months of age or younger. This is to make sure a young baby's fever is not a sign of a serious illness. The exception is if your baby has just had an immunization. Fevers sometimes occur as a reaction to immunizations. After immunizations, you can give your baby medicine to reduce a fever.
- Acetaminophen products include chewable tablets, syrup, and rectal suppositories. The correct dose and timing of the dose are important for the medicine to work well. Always read the label so that you give the right dose based on your child's age and/or weight. Infants usually need a different dose than children do.
- Acetaminophen and ibuprofen are different products with different dosing recommendations. Talk to your child's doctor before switching back and forth between doses of acetaminophen and ibuprofen. When you switch between two medicines, there is a chance your child will get too much medicine. Studies have not shown any added benefit from alternating these medicines.
- If you are giving your child acetaminophen for fever or pain, don't also give your child a cold or flu medicine that contains acetaminophen or ibuprofen. Your child could get too much medicine.
Dosage: Give acetaminophen every 4 hours as needed. Do not give more than 5 doses in a 24-hour period. Dosages are based on the child's weight regardless of whether oral or rectal products are used.
Caution: Do not use this dose table with any other concentration of this medicine. Use only with the concentration of 160 mg in 5 mL. Check the label on your medicine to find the concentration.
Acetaminophen dose (160 mg in 5 ml) for your child's weight
| Child's weight in pounds||Child's weight in kilograms|| Dose in milligrams||Dose in milliliters|
Ask a doctor
Ask a doctor
2.5 mL or ½ teaspoon
3.75 mL or ¾ teaspoon
5 mL or 1 teaspoon
7.5 mL or 1½ teaspoon
10 mL or 2 teaspoons
12.5 mL or 2½ teaspoons
15 mL or 3 teaspoons
Side effects of acetaminophen are rare.
- Nausea and rash are the most common.
- High doses of acetaminophen can contribute to liver damage.
Do not give your child acetaminophen if he or she has: